A Caltech Library Service

On managerial risk-taking incentives when compensation may be hedged against

Cvitanić, Jakša and Henderson, Vicky and Lazrak, Ali (2014) On managerial risk-taking incentives when compensation may be hedged against. Mathematics and Financial Economics, 8 (4). pp. 453-471. ISSN 1862-9679. doi:10.1007/s11579-014-0123-3.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


We consider a continuous time principal-agent model where the principal/firm compensates an agent/manager who controls the output’s exposure to risk and its expected return. Both the firm and the manager have exponential utility and can trade in a frictionless market. When the firm observes the manager’s choice of effort and volatility, there is an optimal contract that induces the manager to not hedge. In a two factor specification of the model where an index and a bond are traded, the optimal contract is linear in output and the log return of the index. We also consider a manager who receives exogenous share or option compensation and illustrate how risk taking depends on the relative size of the systematic and firm-specific risk premia of the output and index. Whilst in most cases, options induce greater risk taking than shares, we find that there are also situations under which the hedging manager may take less risk than the non-hedging manager.

Item Type:Article
Related URLs:
URLURL TypeDescription ReadCube access
Cvitanić, Jakša0000-0001-6651-3552
Additional Information:© 2014 Springer-Verlag Berlin Heidelberg. Received: 1 August 2014; Accepted: 22 August 2014; Published online: 9 September 2014. J. Cvitanić, Research supported in part by NSF Grant DMS 10-08219. A. Lazrak, Research supported in part by the Social Sciences and Humanities Research Council (SSHRC) of Canada.
Funding AgencyGrant Number
Social Sciences and Humanities Research Council (SSHRC)UNSPECIFIED
Subject Keywords:Compensation; Incentives; Hedging; Specific and Systematic risk
Issue or Number:4
Classification Code:JEL Classification: J33; G30; G32; G34; G11
Record Number:CaltechAUTHORS:20170616-103207801
Persistent URL:
Official Citation:Cvitanić, J., Henderson, V. & Lazrak, A. Math Finan Econ (2014) 8: 453. doi:10.1007/s11579-014-0123-3
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:78273
Deposited By: Tony Diaz
Deposited On:16 Jun 2017 19:16
Last Modified:15 Nov 2021 17:38

Repository Staff Only: item control page